Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

Antidepressant Medication Poisoning in Dogs and Cats

Antidepressants can be highly toxic to pets if ingested.

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Treat this as a potential emergency — not a "wait and see" situation.
Contact your vet before symptoms even appear.

US: ASPCA Animal Poison Control (888) 426-4435 · Pet Poison Helpline (855) 764-7661

UK: Veterinary Poisons Information Service 01202 509 000

Why Antidepressants Are Toxic

Antidepressants can affect the nervous system, leading to serious side effects.

The tablets are often brightly colored, making them appealing to curious pets.

The effects can be severe, including seizures and heart problems.

Why speed matters

Delaying care significantly worsens outcomes. Some signs appear hours or days later, so "looks fine right now" is not a reason to wait.

Symptoms of antidepressant-meds poisoning

  • Vomiting, diarrhea, and decreased appetite.
  • Lethargy, aggression, or changes in behavior.
  • Severe neurological signs like seizures and coma.

What to do right now

  1. Contact your vet or a poison line immediately.
  2. Do not induce vomiting.
  3. Administer activated charcoal if possible.
  4. Monitor for signs of heart and neurological problems.
If your pet shows any of the signs above, go to the nearest emergency vet now and call ahead.

Sources & further reading

  • ASPCA Animal Poison Control — pet poison database & dosage references
  • Pet Poison Helpline — toxicology triage guidelines
  • Merck Veterinary Manual — toxicology monographs
  • Vets Now (UK) — emergency toxicosis guidance

Other poisonings with overlapping signs

Owners also ask

Frequently asked questions

Is Antidepressant Medication Poisoning in Dogs and Cats poisonous to a dog or cat?

Antidepressants can affect the nervous system, leading to serious side effects.

What are the symptoms of antidepressant-meds poisoning?

Vomiting, diarrhea, and decreased appetite.; Lethargy, aggression, or changes in behavior.; Severe neurological signs like seizures and coma.

What should I do if my pet ate Antidepressant Medication Poisoning in Dogs and Cats?

Contact your vet or a poison line immediately. Do not induce vomiting. Administer activated charcoal if possible.

Not the substance you were looking for? See all poisoning questions.